MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø10X280MM X 120°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø10X280MM X 120°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 34200280S
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 10/22/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
At (b)(6) 2018, operation was done with long gamma nail.At (b)(6) 2018, suddenly she felt a pain when she was going down the hill.Therefore, she visited the hospital and confirmed breaking of the nail around the lag screw hole.At (b)(6) 2018, revision surgery is planned.After the proximal broken nail and lag screw were removed, extraction hook ((b)(4)) was hanged to the distal part of nail and hit with hammer and about 1mm of the tip of the extraction hook was lacked and the it was not able to be hanged to nail.Therefore, new hook was used, but the tip of the hook was bent after it was hit with hammer and not able to be used.Therefore, the distal part of the nail and broken hook was left in the patient body and operation was finished.Removal of nail remained in the patient's body was done.However, the distal part of the nail was not removed and it was left and chs implant (synthes) was deployed.Revision # 2 reported under separate pi.
 
Additional Manufacturer Narrative
The reported event of nail breakage could be confirmed.According to available information the gamma3 nail had broken after an implantation period of approx.8 months.General aspects: loads on the device produced by load bearing and the patient's activity level will dictate the longevity of the device.Conditions attributable to non-union, osteoporosis, osteomalicia, diabetes, inhibited revascularization and poor bone formation can cause loosening, bending, cracking, fracture of the device or premature loss of rigid fixation with the bone.One requirement for successful nail treatment is a timely bone healing in order to relieve the nail over the progressing time of implantation.Potential adverse effects, e.G.Overweight, increased loading or material damage are clearly pointed out in the labelling.In this case the item broke in a fatigue manner after an implantation period of approximately 8 months.From technical point of view the lateral edge of the anterior web had been damaged intra-operatively by deviation of the stepdrill ¿ causing chamfer-like material removal.This damage had weekend the material in such a way that tensile stresses had initiated an incipient crack.During usual load bearing the crack had progressed towards medial and separated finally in a residual fracture.A medical assessment was not possible due missing medical records.No indications of material, manufacturing or design related problems were found during the investigation.Review of complaint history, capa databases and risk analysis did not identify any conspicuity.The review of the risk assessment for the failure mode indicated nail breakage was addressed adequately.There were no actions in place related to the reported event for the subject product.No non-conformity was identified.Intra-operative damage, also pointed out in the labelling, was regarded being user related.Further, it could not be determined whether bone healing was sufficient after 6 months or more.With available information the event was not linked to a deficiency of the device.In case further information should become available, we reserve the right to update the investigation and change the root cause.
 
Event or Problem Description
At (b)(6) 2018, operation was done with long gamma nail.At (b)(6) 2018, suddenly she felt a pain when she was going down the hill.Therefore, she visited the hospital and confirmed breaking of the nail around the lag screw hole.At (b)(6) 2018, revision surgery is planned.After the proximal broken nail and lag screw were removed, extraction hook (18066160) was hanged to the distal part of nail and hit with hammer and about 1mm of the tip of the extraction hook was lacked and the it was not able to be hanged to nail.Therefore, new hook was used, but the tip of the hook was bent after it was hit with hammer and not able to be used.Therefore, the distal part of the nail and broken hook was left in the patient body and operation was finished.Removal of nail remained in the patient's body was done.However, the distal part of the nail was not removed and it was left and chs implant (synthes) was deployed.Revision # 2 reported under separate pi.

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø10X280MM X 120°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8081152
Report Number0009610622-2018-01401
Device Sequence Number14044308
Product Code HSB
UDI-Device Identifier04546540375186
UDI-Public04546540375186
Combination Product (Y/N)N
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date11/30/2019
Device Catalogue Number34200280S
Device Lot NumberK04BE1C
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/22/2018
Supplement Date Received by Manufacturer01/24/2019
Initial Report FDA Received Date11/16/2018
Supplement Report FDA Received Date02/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number0
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR
Patient Weight56